Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

October 18, 20124 counties in Alabama

NWS Birmingham, AL issued this special weather statement at Oct 18, 2012, 12:06 AM CDT for 4 counties in Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2012, 12:06 AM CDT (05:06 UTC)
Expired
Oct 18, 2012, 12:45 AM CDT
In force
39 min
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WWUS84 KBMX 180506
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 AM CDT THU OCT 18 2012

ALZ011>014-022-180545-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-WINSTON AL-
1206 AM CDT THU OCT 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...NORTHERN PICKENS...
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 1245 AM CDT...

AT 1205 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF HACKLEBURG
TO VERNON TO 8 MILES WEST OF COLUMBUS...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  VERNON...
  HAMILTON...
  WINFIELD...
  MILLPORT...
  HALEYVILLE...


&&

LAT...LON 3433 8817 3430 8714 3400 8725 3400 8764
      3387 8764 3386 8753 3369 8752 3369 8743
      3368 8743 3360 8753 3361 8763 3358 8767
      3352 8767 3353 8784 3339 8784 3340 8830
TIME...MOT...LOC 0506Z 271DEG 43KT 3429 8797 3376 8814
          3347 8852

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 17, 11:53 PM CDT, 13 minutes earlier.

Area forecast discussion, Oct 17, 11:53 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CDT WED OCT 17 2012

.UPDATE...
FOR AVIATION

&&

.DISCUSSION...

VERY POTENT NEGATIVELY-TILTED TROUGH CONTINUES TO MAKE ITS WAY
SOUTHEASTWARD THIS EVENING. A BROKEN SQUALL LINE WITH SUPERCELL
THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THE COLD FRONT NOW
MOVING THROUGH NORTHWESTERN ARKANSAS AND THE MISSOURI BOOTHEEL.
AMPLE AMOUNTS OF INSTABILITY AND SHEAR ACROSS CENTRAL AND SOUTHERN
MISSISSIPPI...AS WELL AS NORTHERN LOUISIANA WILL HELP TO CONTINUE
SEVERE STORM DEVELOPMENT THROUGH MIDNIGHT FOR THOSE LOCATIONS. FOR
CENTRAL ALABAMA...THE ENVIRONMENT HAS YET TO DESTABILIZE...AS
DEWPOINTS REMAIN IN THE 50S AREAWIDE...AND PW'S WERE AROUND 0.7 TO
0.8 BASED ON THE KBMX 00Z SOUNDING AND THE GOES PW PRODUCT. AS THE
LOW LEVEL JET INCREASES TOWARD MIDNIGHT TONIGHT...WE ARE GOING TO
EXPECT MORE IN THE WAY OF DESTABILIZATION AS THE PREFRONTAL BAND
OF STORMS APPROACHES. CURRENTLY...THE KGWX VAD WIND PROFILE
INDICATED SOUTHERLY WINDS OF 48 KNOTS AT 1500 FEET...WHICH CLEARLY
INDICATES THE LOW-LEVEL JET IS FAST APPROACHING. WITH THE STRONG
LOW LEVEL JET...A VERY QUICK DESTABILIZATION WILL BE POSSIBLE FOR
OUR WESTERN TIER OF COUNTIES ENOUGH FOR SEVERE STORM DEVELOPMENT
IN THE FORM OF A SQUALL LINE/QLCS...AS WELL AS THE POSSIBILITY OF
A FEW SUPERCELLS FARTHER SOUTH WHERE THE BEST MOISTURE AND
INSTABILITY WILL BE PRESENT. CURRENTLY...THE BEST TIME FRAME FOR
SEVERE STORMS LOOK TO BE JUST AFTER MIDNIGHT THROUGH 4AM FOR THE
WESTERN COUNTIES. WE WILL LOOK FOR THE STORMS TO WEAKEN BY THE
TIME THEY REACH THE INTERSTATE 65 CORRIDOR...BUT A FEW SEVERE WIND
GUSTS ASSOCIATED WITH THE LINE OF STORMS WILL CERTAINLY NOT BE OUT
OF THE QUESTION. WE WILL CLOSELY MONITOR THE EVOLUTION OF THE
STORMS AND THE MESOSCALE ENVIRONMENT THROUGH THE NIGHT FOR THE
POSSIBILITY OF INCLUDING COUNTIES FARTHER EASTWARD IN THE SEVERE
THREAT...BUT THE GREATEST THREAT WILL REMAIN ACROSS THE WESTERN
COUNTIES IN THE HWO AT THIS TIME. EVENING FORECAST UPDATES ARE
ALREADY OUT.

56/GDG

&&

.AVIATION...
06Z TAF DISCUSSION

LINE OF SHOWERS AND THUNDERSTORMS HAVE NOW MOVED INTO PORTIONS OF
NORTHWESTERN ALABAMA. THESE SHOWERS AND THUNDERSTORMS WILL IMPACT
THE NORTHERN TERMINALS FROM 06-10Z. CONDITIONS ARE EXPECTED TO
BECOME MVFR IN THE HEAVIER DOWNPOURS AND INCLUDED A TEMPO GROUP TO
ACCOUNT FOR THESE CONDITIONS. THERE IS ALSO THE POSSIBILITY FOR
SOME BRIEF IFR CONDITIONS IN THE THUNDERSTORMS TONIGHT BUT CHANCES
ARE TOO LOW TO MENTION IN TAF AT THIS TIME. THINK THE SOUTHERN
TERMINALS WILL MAINLY BE IMPACTED BY SHOWERS WITH THE POSSIBILITY
OF A RUMBLE OF THUNDER OR TWO. MOISTURE LOOKS TO REMAIN HIGH
AROUND THE VICINITY OF THE FRONT WITH MVFR CEILINGS EXPECTED
TOMORROW MORNING FROM MAINLY BETWEEN 12-16Z. CONDITIONS ARE
EXPECTED TO IMPROVE TO VFR BY 14-17Z ACROSS LATE TOMORROW MORNING
AS DRIER AIR MOVES IN BEHIND THE FRONT.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  71  43  69  45 /  80  20  10   0   0
ANNISTON    58  71  44  70  45 /  60  30  10   0   0
BIRMINGHAM  61  72  49  70  47 /  80  20  10   0   0
TUSCALOOSA  60  73  48  72  47 /  80  10   0   0   0
CALERA      63  73  48  72  47 /  80  20  10   0   0
AUBURN      61  75  52  74  50 /  40  50  10   0   0
MONTGOMERY  65  77  48  77  48 /  50  40  10   0   0
TROY        60  79  46  76  44 /  40  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 17, 7:21 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT WED OCT 17 2012

ALZ011>015-017>050-190030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
721 PM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS AN ISOLATED TORNADO AND DAMAGING WIND THREAT
OVERNIGHT...GENERALLY BETWEEN 10 PM AND 4 AM. THE GREATEST THREAT
AREA WILL BE NEAR AND WEST OF A LINE FROM LINDEN TO GREENSBORO TO
BERRY TO HALEYVILLE. OTHER AREAS WEST OF INTERSTATE 65 MAY
EXPERIENCE A FEW STRONG STORMS WITH WIND GUSTS OF 30 TO 45 MPH. THE
STORMS SHOULD WEAKEN IN INTENSITY AS THEY MOVE FROM WEST TO EAST
AND APPROACH INTERSTATE 65 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS MAY CAUSE A HIGH FIRE
DANGER FRIDAY AFTERNOON FOR AREAS NEAR AND SOUTH OF INTERSTATE 85.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY OVERNIGHT.

In the hours before

Special weather statement, Oct 17, 11:37 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 PM CDT WED OCT 17 2012

ALZ011-012-180515-
LAMAR AL-MARION AL-
1137 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1215 AM CDT...

AT 1132 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF RED BAY TO
EVERGREEN...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  SULLIGENT...
  HACKLEBURG...
  WESTON...
  DETROIT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3433 8817 3431 8763 3408 8763 3385 8822
      3386 8824
TIME...MOT...LOC 0437Z 290DEG 30KT 3443 8792 3415 8843

56
Special weather statement, Oct 18, 12:06 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 AM CDT THU OCT 18 2012

ALZ011>014-022-180545-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-WINSTON AL-
1206 AM CDT THU OCT 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...NORTHERN PICKENS...
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 1245 AM CDT...

AT 1205 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF HACKLEBURG
TO VERNON TO 8 MILES WEST OF COLUMBUS...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  VERNON...
  HAMILTON...
  WINFIELD...
  MILLPORT...
  HALEYVILLE...

&&

LAT...LON 3433 8817 3430 8714 3400 8725 3400 8764
      3387 8764 3386 8753 3369 8752 3369 8743
      3368 8743 3360 8753 3361 8763 3358 8767
      3352 8767 3353 8784 3339 8784 3340 8830
TIME...MOT...LOC 0506Z 271DEG 43KT 3429 8797 3376 8814
          3347 8852

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 11:37 PM CDTSpecial Weather StatementBMXMarion38 min
Oct 18, 12:38 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Walker, Winston67 min
Oct 18, 1:36 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa39 min
Oct 18, 2:07 AM CDTSpecial Weather StatementBMXSumter38 min
Oct 18, 3:24 PM CDTRed Flag WarningBMXAutauga, Barbour, Bullock, Chambers, Elmore, Lee and 6 more28 hr

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.